Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 64, NWS Nashville, TN

July 9, 2003Clay County, Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 9, 2003, 6:36 PM CDT for Clay County, Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 6:36 PM CDT (23:36 UTC)
Expired
Jul 9, 2003, 10:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Clay County, TN, Fentress County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 092346
FFWBNA
TNC027-049-137-100300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
636 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CELINA
  NORTHERN FENTRESS COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF BYRDSTOWN

* UNTIL 1000 PM CDT

* AT 628 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF THUNDERSTORMS THAT HAS DUMPED ALMOST 2 INCHES OF RAIN
  IN A THREE HOUR PERIOD IN CLAY AND PICKETT COUNTIES. MORE RAIN WILL MOVE
  INTO THE WARNED AREAS THIS EVENING. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3640 8511 3627 8495 3733 8328 3662 8579

$$

END/ORCHANIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 6:15 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 9, 6:15 PM CDT, 21 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT WED JUL 9 2003

WILL ISSUE A QUICK UPDATE AND BREAK OUT A 3RD ZONE FOR THE NORTHERN
PLATEAU. FOR THIS PARTICULAR NEW ZONE...WILL UP POPS AND MENTION
THAT ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE STORMS THAT ARE
MOVING EASTWARD TOWARD THAT AREA HAVE A HISTORY OF SOME LARGE HAIL
AND AREAS OF WIND DAMAGE.
REMAINDER OF THE FORECAST AND OTHER ZONES ARE OK FOR NOW.

.BNA.NONE...

21
Hazardous weather outlook, Jul 9, 5:24 PM CDT, 1 hour 12 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A SERIES OF UPPER LEVEL SHORTWAVES WILL MOVE EASTWARD ACROSS THE
MIDDLE TN AREA THIS EVENING. AS THIS OCCURS...SCATTERED THUNDERSTORM
ACTIVITY IS EXPECTED. A FEW OF THESE STORMS WILL REACH SEVERE LIMITS
AS PULSE SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE. THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND DOWNBURST WINDS IN EXCESS
OF 60 MPH. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIE DOWN BY 8
OR 9 PM AND EXISTS PRIMARILY FOR THE EASTERN HALF OR THE MID
STATE...GENERALLY TO THE EAST OF I-65.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A
CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN
OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND THURSDAY.

21

In the hours before

Local storm report, Jul 9, 5:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0526 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    5 SW SPRINGFIELD          TN   WIND DAMAGE
07/09/03   ROBERTSON                      SHERIFFS OFFICE REPORTED
                                          A TREE DOWN IN COOPERTOWN.

ORCHANIAN
Local storm report, Jul 9, 5:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0533 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    LEBANON                   TN   1.00 IN HAIL
07/09/03   WILSON                         TRAINED SPOTTER REPORTED
                                          HAIL THE SIZE OF QUARTERS.

0500 PM    5 SW SPRINGFIELD          TN   WIND DAMAGE
07/09/03   ROBERTSON                      SHERIFFS OFFICE REPORTED
                                          A TREE DOWN IN COOPERTOWN.

ORCHANIAN
Local storm report, Jul 9, 5:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0554 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    HARTSVILLE                TN   WIND DAMAGE
07/09/03   TROUSDALE                      SHERIFFS OFFICE REPORTED
                                          A POWER LINE DOWN IN THE
                                          CITY WHICH LANDED ON A CAR.

ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:32 PM CDTFlash Flood WarningOHXLawrence3 hr
Jul 9, 4:45 PM CDTSevere Thunderstorm WarningOHXJackson45 min
Jul 9, 4:53 PM CDTSevere Thunderstorm WarningOHXRobertson37 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson35 min
Jul 9, 5:32 PM CDTSevere Thunderstorm WarningOHXRobertson28 min
Jul 9, 5:36 PM CDTSevere Thunderstorm WarningOHXTrousdale39 min
Jul 9, 6:04 PM CDTSevere Thunderstorm WarningOHXMacon41 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.